From young adult thyroid cancer patients, to those suffering from Graves’ Disease, Hasimoto’s, and other hyperthyroid and hypothyroid conditions, I have been receiving many emails from distressed patients coping with the recent shortage of levoxyl. Pfizer says it will resume production of levoxyl in 2014, and until then many of us are coping as we try to adjust to new medications like synthroid or generic levothyroxine.
As with any medical issue it is often the challenging and horrific stories that we hear about the most. So I wanted to take the time to present some positive experiences I have encountered during my last two months of switching off of levoxyl:
1. Talk with your doctor and get blood tests.
I have had great communication with my doctor every step of the way. He has taken seriously my adverse reactions. And, along with my new medication prescription, he sent me a prescription for blood tests to check my thyroid hormone levels one month after taking a new drug. This is especially important for me as a thyroid cancer patient who needs to hit a target TSH level. It brings me comfort to know he is taking me seriously and he is tracking me with tests.
2. Do not store thyroid medication in the bathroom.
In my recent research on levoxyl, I came upon an FDA recommendation to store all levothyroxine products in a dry, non-humid location. The FDA specifically warns against storing it in the bathroom. I have been taking levoxyl for ten years and not known this. I am glad that I happen to store my medication outside of the bathroom and will continue to do so. The recent recall of levoxyl has made me feel a bit out of control and it is nice to know simple proactive steps I can take towards the best possible outcomes on a new medication.
3. Remember it can get better.
I have had some strange symptoms since discontinuing levoxyl. As a cancer patient, it can be really alarming to experience any kind of new reaction in my body. It has helped tremendously to remember that what I am experiencing is the side effect of a drug and not a symptom of my cancer nor a new mystery illness. When I had heart palpitations on levothyroixine, I knew to talk to my doc and we decided to discontinue and switch to synthroid. When my head started racing on synthroid I decided to wait it out for a little while. And, it has gotten better. (Knock on wood!) I have heard horror stories online about switching thyroid meds, and it is a good reminder to myself that it does not always get worse; sometimes my body does adjust and side effects do get better.
Have you had any positive experiences in coping with your change to a new thyroid medication? If so, please share in the comment section below.